Alternate Names : Toxic hepatitis
Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.
- Hepatitis A
- Hepatitis B
- Hepatitis C
- Hepatitis D
Overview, Causes, & Risk Factors
The liver helps the body break down certain drugs. However, the process is slower in some people, which can make them more likely to get liver damage. Even small doses of certain drugs can cause hepatitis, even if the liver breakdown system is normal. Large doses can overwhelm a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
- Anabolic steroids
- Birth control pills
- Isoniazid (used to treat tuberculosis)
Pictures & Images
The esophagus, stomach, large and small intestine, aided by the liver, gallbladder and pancreas convert the nutritive components of food into energy and break down the non-nutritive components into waste to be excreted.
Hepatomegaly is enlargement of the liver beyond its normal size. Certain conditions such as infection, parasites, tumors, anemias, toxic states, storage diseases, heart failure, congenital heart disease, and metabolic disturbances may all cause an enlarged liver.
Drug-induced hepatitis : Overview, Causes, & Risk Factors
Drug-induced hepatitis : Symptoms & Signs, Diagnosis & Tests
Drug-induced hepatitis : Treatment
Review Date : 2/21/2009
Reviewed By : George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.